I have been on .25 Xanax for about 8 years. I started taking it at menopause as my general anxiety increased plus it helped me sleep... another menopause issue. I took one pill before bed and rarely needed more. Over the past year I have had some severe anxiety due to health issues and have had to increase to 3-4 of the .25 per day. I know that's still not a lot but how it's working seems to be changing. It almost seems to cause me insomnia now instead of making me sleepy. It still seems to help with anxiety but that has diminished as my health issues have subsided. Do I try and wean off? Or just not take it at bed time? Is my body trying to tell me something??? Any suggestions are appreciated!!
Hi, i think the time has come to try a new regular daily medication to treat your symptoms. The fact that you are needing the 'ad lib' Xanax more and more often, shows that you need a better form of treatment. Maybe you and your doctor need to discuss trying a course of anti depressant and/or anti anxiety medications?
BonnieFM; I agree with Deilla when you have to take more of the Xanax you build up a tolerance to it and that is why it is not helping you to sleep. But don't just stop the Xanax You could make an appointment with the doctor and follow what ever directions on the Xanax then along with what ever else he or she decides Could be something simple just give you something for bedtime and be able to use the Xanax during the day when you need it for anxiety you have a lot of options so don't worry about it but you should get in and see your doctor.And remember if you do go down on the Xanax it must be slowly if you have been taking 3 or 4 a day they should not just stop it.Have a good day Chuck1957
You are physically dependent on it. I won't say you're addicted to it but that's what comes next if you can't reduce the dose. I'm actually very surprised you were able to stay with just .25 mg a day for 6 or 7 years. It's the nature of the drug that after some time we become tolerant to it and need more and more to get the same effect. I'm also wondering if you've been skipping days or getting more from some other place. If the Doc was only giving you enough for .25 mg a day how did you get up to 1 mg a day. Do you see what I mean. I hope you have been skipping days, but if you haven't start trying to wean off. Most Doc's get very upset when they find out we increased the dose without their permission. If you can't wean off of Xanax, your Doc might switch you to Klonopin. Klonopin is in the same family of drugs as Xanax but it lasts much longer so often you only need it once a day.
I have also found it's easier to wean off Klonopin than Xanax. Whatever you do, just don't stop it abruptly. Stopping any Benzo drug abruptly after 8 years could cause you to have a seizure.
- Xanax Information for Consumers
- Xanax Information for Healthcare Professionals (includes dosage details)
- Side Effects of Xanax (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 2 Oct 2011 • 6 answers
Posted 27 Oct 2011 • 6 answers
Posted 3 Sep 2012 • 5 answers
Anxiety - I stopped taking Xanax is there anything I can possibly take to help my withdrawl symptom?
Posted 9 Oct 2012 • 4 answers
Posted 25 Sep 2017 • 2 answers